PDA

View Full Version : Overdose Scenario



DavidZahir
05-21-2013, 10:35 PM
Does this make much sense?

A teenage girl, extremely upset (obviously), sneaks into her dad's bathroom and swallows fifty or so tablets of a blood pressure medication. This is a suicide attempt.

She's found, unconscious but still alive. Physicians manage to resuscitate her, barely. But her heart had stopped long enough that she suffers permanent brain damage.

Thanks in advance!

quacktaculaura
05-22-2013, 01:21 AM
From what I'm seeing online (and I'm not an expert, sorry) it definitely could happen, depending on what type of medications she takes. If she takes Beta blockers the symptoms could include:difficulty breathing, wheezing, blurred vision, irregular heartbeat, double vision, lightheadedness, shock, heart failure, slow or rapid heartbeat, confusion, coma, convulsions, excessive sweating, drowsiness, fever, weakness and nervousness. Severe overdose can also cause a victim to stop breathing.

Read more: http://www.livestrong.com/article/24634-blood-pressure-medications-overdose-symptoms/#ixzz2TxrGrUTY

My biggest concern would be if he would really have that many pills on hand, and taking 50 pills would take quite a while. But I would guess she could probably overdose on a smaller number of pills, and anytime the heart stops and deprives the brain of oxygen, brain damage is a possibility.

DavidZahir
05-22-2013, 01:37 AM
Thanks so much! I myself take blood pressure medication and have more than fifty of them within an arm's reach. Swallowing all of them would take less than a minute. They're smaller than tictacs. But I don't take beta blockers. Still, I also take Metformin for diabetes 2, which are BIG. I feel positive that given a large glass of water I could swallow fifty or so in a few minutes.

Again, many thanks!

quacktaculaura
05-22-2013, 01:41 AM
No problem. I hate pills, so the idea of taking fifty is really hard for me to swallow. ;) My MC in my last novel does take twenty pills though.

Paint it Pink
05-22-2013, 05:54 PM
Having some experience of finding people, or treating them after taking overdoses. The main thing I observed was the vomit response, which usually protected them from the fatal consequences of their actions.

Taking insulin on the other hand is a sure way to put yourself into a coma.

What prevents successful attempts of killing oneself are usually things like being found by family, or friends.

CrastersBabies
05-23-2013, 08:34 AM
I know that with many pills, you can't just down a bunch and go to sleep. Something makes you hork a bunch back up, right? Some people might try to stagger it out to keep that from happening, but that would take the impulsiveness away to some extent. You start timing it to "space them out" and you might lose your nerve.